Arizona, 2012

Flash Flood in Arizona, August 20, 2012

August 20, 2012 · NWS TWC · 1 event in 1 county or zone

Abundant moisture remained in place. The monsoon high was nearly overhead which resulted in isolated but very slow moving thunderstorms that produced heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Abundant moisture remained in place. The monsoon high was nearly overhead which resulted in isolated but very slow moving thunderstorms that produced heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 20, 2:15 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 20, 2:15 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST MON AUG 20 2012

.SYNOPSIS...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE THIS WEEK. THUNDERSTORM CHANCES WILL INCREASE MIDWEEK
AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. A DRYING TREND
IS ON TAP THIS WEEKEND AS DEEPER MOISTURE MOVES EAST OF THE AREA.

&&

.DISCUSSION...VARIOUS NWP MESOSCALE MODELS DEPICT THE FAVORED AREAS
FOR SHOWERS/TSTMS INTO THIS EVENING TO OCCUR SOUTH AND WEST OF
TUCSON...AND ACROSS THE HIGHER TERRAIN EAST OF TUCSON. MOISTURE IS
SUFFICIENT TO JUSTIFY CHANCE-CATEGORY POPS MOST SECTIONS THRU THIS
EVENING. THE BULK OF SHOWERS/TSTMS ARE EXPECTED TO END AROUND
MIDNIGHT FOLLOWED BY DECREASING CLOUDINESS LATE TONIGHT.

TUE-WED...MID-LEVEL STEERING FLOW TO REMAIN SELY/SLY TUE AS UPPER
HIGH BECOMES CENTERED JUST EAST OF THE AREA. UPPER HIGH IS PROGGED
TO BE OVER NRN CHIHUAHUA WED AS UPPER LOW APPROACHES THE SRN
CALIFORNIA COAST. SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS/
TSTMS TO OCCUR TUE-WED. PRECIP CHANCES TO BE ENHANCED SOMEWHAT WED
VERSUS TUE AS UPPER DISTURBANCE MOVES NWD ACROSS THE AREA.

THUR...20/12Z GFS/ECMWF WERE QUITE SIMILAR WITH DEPICTING UPPER HIGH
TO BE SUPPRESSED SOUTH OF THE AREA AS SRN CALIFORNIA UPPER LOW TO
MOVES EWD ACROSS NRN AZ. CHANCE-CATEGORY POPS TO CONTINUE MOST
SECTIONS THUR. AT THIS TIME THERE APPEARS TO BE SOMEWHAT OF AN
INCREASED RISK FOR SEVERE TSTMS MORE CHARACTERISTIC OF THE CENTRAL
CONUS PLAINS ON THUR.

FRI-MON...GRADUAL DRYING TREND IS PROGGED TO OCCUR THIS PERIOD. HAVE
MAINTAINED ISOLATED-SCATTERED AFTERNOON AND EVENING SHOWERS/TSTMS
FROM TUCSON EWD/SWD FRI-MON. PRECIP-FREE CONDITIONS ARE FORECAST
ACROSS WRN PIMA COUNTY.

COOLING TREND IS ON TAP WED-THUR FOLLOWED BY A WARMING TREND FRI-MON.

&&

.AVIATION...SCT TSRA/SHRA INTO THIS EVENING THEN BULK OF PRECIP TO
END AROUND 06Z TUESDAY. SCT TSRA/SHRA TO OCCUR TUESDAY AFTERNOON.
OTHERWISE...VFR CONDITIONS AND SURFACE WIND LESS THAN 10 KTS THRU
TUESDAY AFTERNOON OR 22/00Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THIS WEEK. THE CHANCE OF THUNDERSTORMS WILL INCREASE
MIDWEEK AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA.
STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR NEAR THUNDERSTORMS.
OTHERWISE...EXPECT NORMAL DIURNAL WIND TRENDS THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 20, 9:15 AM MST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST MON AUG 20 2012

AZZ501>515-210600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
915 AM MST MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AMPLE MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA FOR A GENERAL
SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY.

WARMER AIR ALOFT WILL LIMIT THE OVERALL INTENSITY OF INDIVIDUAL
STORMS FROM TUCSON EAST. EXPECT STORMS TO DEVELOP OVER THE HIGHER
TERRAIN LATE THIS MORNING...AND STRUGGLE TO MOVE OFF THE MOUNTAINS
INTO THE VALLEYS THIS AFTERNOON. ALTHOUGH THESE STORMS WILL STILL BE
ABLE TO PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS...THE
RISK OF WIDESPREAD FLOODING ISSUES OR DAMAGING DOWNBURST WINDS IS
RELATIVELY LOW.

THE MORE FAVORED AREAS FOR THUNDERSTORMS WILL BE TO THE SOUTH AND
SOUTHWEST OF TUCSON...ESPECIALLY OVER SANTA CRUZ...CENTRAL AND
WESTERN PIMA COUNTIES INCLUDING THE TOHONO OODHAM NATION. STORMS IN
THIS AREA WILL BE FREE FROM THE WARM AIR ALOFT AND HAVE THE
CAPABILITY OF BECOMING MORE ORGANIZED AS THEY TRACK TO THE WEST AT
10 TO 15 MPH. THE MOIST ATMOSPHERE IN PLACE WILL RESULT IN A
MODERATE RISK OF LOCALIZED FLOODING ISSUES AND DAMAGING DOWNBURST
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED MIDWEEK
AS A DISTURBANCE MAKES IT WAY NORTH INTO SOUTHEAST ARIZONA. THIS
WILL BE FOLLOWED BY A STRONG DECREASE IN THUNDERSTORM ACTIVITY
FRIDAY...PERSISTING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 20, 3:35 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     TUCSON                  32.24N 110.94W
08/19/2012                   PIMA               AZ   NWS EMPLOYEE

            HOUGHTON AND DREXEL 4-6 TREE BRANCH DOWN

&&

EVENT NUMBER TWC1200073

JM

The radar

The Tucson radar (KEMX), 112 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
August 20, 6:20 PM MST to 7:20 PM MST
Where
Pima County, 2.85 mi NW of Komelik to 2.35 mi SSE of San Miguel
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.746, -111.808

Heavy rain caused most washes that cross Indian Road 19 to flow rapidly. Motorists were rescued from their vehicle near South Komelik.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409034.